Background: It is not widely appreciated that nonsteroidal anti-inflammatory drugs (NSAIDs) may cause damage distal to the duodenum. We reviewed the adverse effects of NSAIDs on the large and small intestine, the clinical implications and pathogenesis.
Methods: A systematic search was made through Medline and Embase to identify possible adverse effects of NSAIDs on the large and small intestine.
Results: Ingested NSAIDs may cause a nonspecific colitis (in particular, fenemates), and many patients with collagenous colitis are taking NSAIDs. Large intestinal ulcers, bleeding, and perforation are occasionally due to NSAIDs. NSAIDs may cause relapse of classic inflammatory bowel disease and contribute to serious complications of diverticular disease (fistula and perforation). NSAIDs may occasionally cause small intestinal perforation, ulcers, and strictures requiring surgery. NSAIDs, however, frequently cause small intestinal inflammation, and the associated complications of blood loss and protein loss may lead to difficult management problems. The pathogenesis of NSAID enteropathy is a multistage process involving specific biochemical and subcellular organelle damage followed by a relatively nonspecific tissue reaction. The various possible treatments of NSAID-induced enteropathy (sulphasalazine, misoprostol, metronidazole) have yet to undergo rigorous trials.
Conclusions: The adverse effects of NSAIDs distal to the duodenum represent a range of pathologies that may be asymptomatic, but some are life threatening.